Geometriae Dedicata

, Volume 160, Issue 1, pp 15–45 | Cite as

Hyperbolic cone-manifold structures with prescribed holonomy II: higher genus

Original Paper

Abstract

We consider the relationship between hyperbolic cone-manifold structures on surfaces, and algebraic representations of the fundamental group into a group of isometries. A hyperbolic cone-manifold structure on a surface, with all interior cone angles being integer multiples of 2π, determines a holonomy representation of the fundamental group. We ask, conversely, when a representation of the fundamental group is the holonomy of a hyperbolic cone-manifold structure. In this paper we build upon previous work with punctured tori to prove results for higher genus surfaces. Our techniques construct fundamental domains for hyperbolic cone-manifold structures, from the geometry of a representation. Central to these techniques are the Euler class of a representation, the group \({\widetilde{PSL_{2}\mathbb{R}}}\) , the twist of hyperbolic isometries, and character varieties. We consider the action of the outer automorphism and related groups on the character variety, which is measure-preserving with respect to a natural measure derived from its symplectic structure, and ergodic in certain regions. Under various hypotheses, we almost surely or surely obtain a hyperbolic cone-manifold structure with prescribed holonomy.

Keywords

Hyperbolic Cone-manifold Holonomy 

Mathematics Subject Classification (2000)

57M50 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Brown K.S.: Cohomology of Groups Graduate Texts in Mathematics, vol. 87. Springer, Berlin (1982)Google Scholar
  2. 2.
    Buser P.: Geometry and Spectra of Compact Riemann Surfaces Progress in Mathematics, vol. 106. Birkhäuser Boston Inc., Boston (1992)Google Scholar
  3. 3.
    Culler M., Shalen P.B.: Varieties of group representations and splittings of 3-manifolds. Ann. Math. (2) 117(1), 109–146 (1983). doi:10.2307/2006973 MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Eisenbud D., Hirsch U., Neumann W.: Transverse foliations of seifert bundles and self-homeomorphism of the circle. Comment. Math. Helv 56(4), 638–660 (1981). doi:10.1007/BF02566232 MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Gallo D., Kapovich M., Marden A.: The monodromy groups of Schwarzian equations on closed Riemann surfaces. Ann. Math. (2) 2(151), 625–704 (2000). doi:10.2307/121044 MathSciNetCrossRefGoogle Scholar
  6. 6.
    Goldman, W.M.: Discontinuous groups and the euler class. Ph.D. thesis, Berkeley (1980)Google Scholar
  7. 7.
    Goldman W.M.: The symplectic nature of fundamental groups of surfaces. Adv. Math. 54(2), 200–225 (1984). doi:10.1016/0001-8708(84)90040-9 MATHCrossRefGoogle Scholar
  8. 8.
    Goldman W.M.: Topological components of spaces of representations. Invent. Math. 93(3), 557–607 (1988). doi:10.1007/BF01410200 MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Goldman W.M.: Ergodic theory on moduli spaces. Ann. Math. (3) 2(146), 475–507 (1997). doi:10.2307/2952454 CrossRefGoogle Scholar
  10. 10.
    Goldman W.M.: The modular group action on real SL(2)-characters of a one-holed torus. Geom. Topol. 7, 443–486 (2003). doi:10.2140/gt.2003.7.443 (electronic)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Hilton P.J., Stammbach U.: A Course in Homological Algebra, Graduate Texts in Mathematics, vol. 4, 2nd edn. Springer, New York (1997)Google Scholar
  12. 12.
    Hodgson, C.D.: Degeneration and regeneration of geometric structures on three-manifolds. Ph.D. thesis, Princeton University (1986)Google Scholar
  13. 13.
    Huebschmann J.: Symplectic and Poisson structures of certain moduli spaces I. Duke Math. J. 80(3), 737–756 (1995). doi:10.1215/S0012-7094-95-08024-7 MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Leleu, X.: Géométries de courbure constante des 3-variétés et variétés de caractères de représentations dans \({sl_2(\mathbb{C})}\) . Ph.D. thesis, Université de Provence, Marseille (2000)Google Scholar
  15. 15.
    Mathews, D.: From algebra to geometry: a hyperbolic odyssey; the construction of geometric cone-manifold structures with prescribed holonomy. Masters thesis, University of Melbourne (2005) Available at the author’s website, http://math.stanford.edu/~mathews
  16. 16.
    Mathews, D.: Hyperbolic cone-manifold structures with prescribed holonomy I: punctured tori (2010) Accepted for publication in Geometriae Dedicata, also available at http://arxiv.org/abs/1006.5223
  17. 17.
    Mathews, D.: The hyperbolic meaning of the Milnor–Wood inequality (2010) Submitted for publication, also available at http://arxiv.org/abs/1006.5403
  18. 18.
    Milnor J.: On the existence of a connection with curvature zero. Comment. Math. Helv. 32, 215–223 (1958)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Milnor, J.W., Stasheff, J.D.: Characteristic classes. N. J. Annals of Mathematics Studies, Princeton University Press, Princeton, No. 76 (1974)Google Scholar
  20. 20.
    Nielsen J.: Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. Acta Math. 50(1), 189–358 (1927). doi:10.1007/BF02421324 MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Pollard D.: A user’s guide to measure theoretic probability, Cambridge Series in Statistical and Probabilistic Mathematics, vol. 8 . Cambridge University Press, Cambridge (2002)Google Scholar
  22. 22.
    Stillwell, J.: The Dehn-Nielsen theorem. In: Papers on Group Theory and Topology by Max Dehn. Springer, Berlin (1988)Google Scholar
  23. 23.
    Tan S.P.: Branched CP 1-structures on surfaces with prescribed real holonomy. Math. Ann. 300(4), 649–667 (1994). doi:10.1007/BF01450507 MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Thurston, W.P.: The geometry and topology of 3-manifolds. Mimeographed notes (1979)Google Scholar
  25. 25.
    Thurston W.P.: Three-dimensional geometry and topology, vol. 1. In: Levy, S. (eds) Princeton Mathematical Series, vol. 35, Princeton University Press, Princeton (1997)Google Scholar
  26. 26.
    Troyanov M.: Prescribing curvature on compact surfaces with conical singularities. Trans. Am. Math. Soc. 324(2), 793–821 (1991). doi:10.2307/2001742 MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Wood J.W.: Bundles with totally disconnected structure group. Comment. Math. Helv. 46, 257–273 (1971)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Department of MathematicsBoston CollegeChestnut HillUSA

Personalised recommendations